Tattoos & Warfarin

Publication Date: 
Fri, 08/16/2013
By: Alere Staff

Many people on warfarin have asked: can I get a tattoo while taking warfarin? There have not been many studies regarding getting a tattoo while a patient is on warfarin, especially ones focusing on the potential amount of bleeding that may occur. Some degree of bleeding is common for tattoos even in people who are not taking warfarin. One study found that the majority (76%) of 664 army soldiers who had a tattoo reported small to moderate bleeding during the tattooing procedure.1 In another study, approximately 5% of nearly 6,000 individuals receiving a tattoo reported some bleeding.2

Tattooing involves piercing the skin with needles bearing various pigments. The tattoo ink is pulled up into the tattoo machine needle from the ink cups.3 Because additional bleeding may be possible for someone taking warfarin, more ink may be needed. The blood could transfer from your arm to the ink cups, thinning out the ink and making it less effective. Since additional ink may be required, the tattoo session may take longer and the tattoo artist may charge more for the session.

Since it is uncertain how much or whether bleeding may occur while getting a tattoo, many tattoo artists refuse to tattoo people taking warfarin. If you explain to the tattoo artist, they may just request a note from your doctor giving permission for the tattoo to be done. Overall, if you are interested in getting a tattoo while taking warfarin or other anticoagulants, it is best to talk to your doctor before getting it done.

  1. Armstrong ML et al. Tattooed army soldiers: examining the incidence, behavior, and risk. Military Medicine 2000;165:135-141.
  2. Klügl I et al. Incidence of Health Problems Associated with Tattooed Skin: A Nation-Wide Survey in German-Speaking Countries. Dermatology 2010;221:43-50.
  3. Gilbert, Steve. The Tattoo History Source Book. 2001. Reed Business Information, Inc.